Herbal remedies can interact with other drugs

 

MEDICAL MATTERS:Herbal treatments can interact with medication with unintended results

HERBAL REMEDIES have become hugely popular in recent years, with the annual worldwide market now worth in the region of £10 billion (€11.2 billion) per year. St John’s Wort is one of the biggest sellers, especially since its efficacy in the treatment of mild or moderate depression was put beyond doubt by a major review published in 2005.

Some other herbal remedies are backed by scientific evidence, but there are many conditions, such as cancer and diabetes, for which no proven herbal medicines exist.

With any treatment, benefit is just one side of the prescribing coin. The risk of side effects is the other. To justify a particular treatment, both doctor and patient must agree that the likelihood of benefit outweighs the risk of adverse side effects. And it is in this context that herbal medicines may be less clean than the natural, wholesome image portrayed by the most ardent advocates of herbal remedies.

Just because a treatment comes from a plant is not a guarantee that it does not contain noxious chemicals.

Even the benign chemicals, the ones we know have a medical benefit, may have unintended effects.

One of the biggest areas of concern is the possibility of interaction between herbal treatments and conventional medication. Take St John’s Wort as an example: we know it can stimulate enzymes in the liver that cause other drugs in the body to break down more quickly, with the result that these drugs are rendered less effective. St John’s Wort may also interfere with the passage of drugs from the gut to the bloodstream.

Women taking oral contraceptives are advised not to take St John’s Wort at the same time because the herbal remedy reduces the effectiveness of the pill leading to the risk of unwanted pregnancy. And the anti-depressant herbal medicine also interferes with the action of cyclosporine, an immunosuppressant drug used to prevent organ rejection in people who have undergone kidney and other transplants.

Writing recently about the management of patients taking herbal remedies, Dublin GP and continuing medical education tutor Dr Patricia McNicholl noted: “Knowledge of drug-herb and herb-herb interactions is lacking. Information is limited to isolated case reports or lists of theoretical and potential interactions predicted on what is known about the pharmacology of herbal medicines.”

She goes on to say that some of the adverse effects and drug interactions could be caused by impurities in herbal preparations. “There may be quantitative differences due to plant species, the growing environment, soil and fertility conditions, age of the roots and extraction methods.”

Warfarin, the blood-thinning drug, is one doctors are especially wary of when it comes to drug interactions. Because it has a small therapeutic window, that is to say there is a narrow concentration range within which the drug is both effective and safe, it is relatively easy for other drugs to push warfarin levels in the blood to a point where a patient might bleed internally.

Herbal remedies that don’t interact well with warfarin range from garlic to St John’s Wort. Garlic, recommended for high cholesterol levels, might increase the risk of bleeding. Feverfew, used to prevent migraine, and ginger, used in the treatment of nausea and vomiting, can also precipitate bleeding in patients taking warfarin. St John’s Wort has a similar effect.

Research in Britain has found that about nine per cent of patients attending warfarin clinics were taking a herbal remedy with the potential to react with the blood-thinning drug. Of particular interest was the finding that 92 per cent of those taking herbal medication had not shared this information with a doctor or nurse.

This is a critical issue for both doctors and patients. People taking herbal treatments must tell their doctor what they are taking.

And doctors must specifically ask about herbal remedies when taking a drug history. There is no other way to avoid potentially serious consequences from drug-herb interactions.

We also need more research into potential drug-herb interactions so that detailed information can be included in patient-information leaflets.

It would also help if a more inclusive approach was adopted by both conventional medics and alternative practitioners to the potential for harm arising from the inevitable reactions that occur when chemicals are mixed in the human body.

  • Dr Houston is pleased to hear from readers at mhouston@irishtimes.com but regrets he is unable to reply to individual medical queries